Alert archive / West Virginia / Special Weather Statements in 2025
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Feb 8, 2025, 9:09 PM EST for Cabell County, Putnam County, Wayne County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2025, 9:09 PM EST (02:09 UTC)
- Expired
- Feb 8, 2025, 9:45 PM EST
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 40
Counties Cabell County, WV, Putnam County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WWUS81 KRLX 090209
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
909 PM EST Sat Feb 8 2025
KYZ102-103-105-WVZ005>008-013>015-090245-
Boyd KY-Carter KY-Lawrence KY-Jackson WV-Mason WV-Kanawha WV-
Lincoln WV-Wayne WV-Cabell WV-Putnam WV-
909 PM EST Sat Feb 8 2025
...GUSTY SHOWERS WILL IMPACT SOUTHERN BOYD...NORTHERN LAWRENCE...
SOUTHEASTERN CARTER...SOUTHWESTERN MASON...CABELL...PUTNAM...
NORTHWESTERN KANAWHA...NORTHWESTERN LINCOLN...SOUTHEASTERN JACKSON
AND WAYNE COUNTIES THROUGH 945 PM EST...
At 908 PM EST, Doppler radar was tracking gusty showers along a line
extending from 8 miles west of Buffalo to near Bruin. Movement was
east at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lockwood, Webbville, Ona, Beech Fork State Park, Winfield, Louisa,
Culloden, Barboursville, Huntington, Nitro, Kentuck, Liberty,
Burnaugh, Salt Rock, Pea Ridge, Burlington, Eleanor, Ceredo, East
Lynn, and Genoa.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 112 and 123.
Interstate 64 in West Virginia between mile markers 1 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3841 8254 3844 8233 3852 8230 3861 8213
3866 8154 3857 8149 3807 8242 3812 8290
3817 8292 3818 8299
TIME...MOT...LOC 0208Z 264DEG 47KT 3857 8213 3818 8295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
FMKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 8, 7:51 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 8, 7:51 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
751 PM EST Sat Feb 8 2025
.SYNOPSIS...
Potent system today with moderate/heavy rain, with wintry
precipitation in the higher elevations. Briefly dry Sunday and
Monday. Significant winter storm possible some areas Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 735 PM Saturday...
Tweaked POPs based on the latest short-term hi-res guidance, but
overall things appear to be reasonably on track. Generally not
expecting much in the way of heavier rain ahead of the front,
just fast moving light to moderate shower activity for the most
part. Potential for slightly more robust precip with the front,
but still most things should be moving fast enough that rain
amounts overall will be on the lighter side, generally a quarter
inch or less. One exception may be in the higher elevations and
immediate western slopes, where 0.25-0.50 inches are possible.
Will need to continue monitoring for potential localized water
issues, especially in the higher terrain around Beckley and New
River Gorge, where 1.00-1.75 inches have been reported in the
past 24 hours.
As of 400 PM Saturday...
The Winter Weather Advisory was allowed to expire. The threat
has ended. As precipitation moves out and temperatures continue
to climb above freezing into this evening and tonight, the risk
of anymore freezing rain or snow is over.
As of 1234 PM Saturday...
Flood watches continue across much of the area, and winter
weather advisories continue over the next several hours over the
higher elevations of the northern WV mountains. Prefrontal
precipitation is slowly shifting northward this afternoon ahead
of a warm front. Portions of southern West Virginia have
already seen quite a bit of rain today from this. 1-2 inches
with some locally higher amounts have been observed with
several reports of flooding today across these areas. Across
portions of Pocahontas and Randolph counties where winter
weather advisories are in effect, there have been reports of ice
on trees and slushy accumulation on roadways. At the time of
this writing, temperatures are in the lower 30s across these
areas, so the winter weather advisories will continue.
There should be a break in the precipitation later this
afternoon across most areas, and a warm front will lift
northward, placing parts of our region in the warm sector.
Temperatures should reach the lower 60s across portions of West
Virginia and northeast Kentucky.
Some mesoscale models continue to show the potential for
elevated instability late this afternoon and this evening ahead
of the main cold front and surface low (500-1,000 J/kg of
MUCAPE). The combination of strong shear (50-60kts of bulk
shear) and modest elevated instability may lead to one or two
stronger storms after 21Z this evening. SPC recently placed
portions of northeast Kentucky and western West Virginia in a
marginal risk of severe weather, with the main threat being
isolated damaging winds. Any of these thunderstorms could bring
heavy rainfall, which could exacerbate existing flooding
issues.
Conditions should begin to clear out after 06Z Sunday, and dry
weather should take shape through the end of the near-term
period.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 145 PM Sunday...
A weak system will skirt southwest Virginia and extreme southern
West Virginia Sunday night. While chances of precipitation are
small, any precipitation could be a wintry mix.
A high pressure system will then build in on Monday, providing
dry weather.
Models have trended colder with a system that will affect the
region starting Monday night. This means that as precipitation
moves into the area it will probably start as snow, while
southwest Virginia and extreme southern West Virginia could be a
wintry mix.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1140 AM Saturday...
GFS continues to be the most consistent of the operational
models for Tuesday and Tuesday night, but also the coldest.
ECMWF and Canadian have trended colder than previous runs and
the NAM is also coming in on the colder side. Differences still
remain in the strength of the system as well. Models are
starting to agree that a portion of our forecast could see a
band of significant snow. Will also have to watch the southern
counties for a flooding treat.
Another warmer system will effect the area for Wednesday night
into Thursday. This system will push a cold front through the
area on Thursday, which could lead to some upslope snow Thursday
night.
A high pressure system will briefly provide some dry weather for
Friday.
Yet another system is possible on Saturday. Unfortunately,
models are suggesting another serious flood threat for the area.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 700 PM Saturday...
As of TAF valid time, all TAF sites were VFR except PKB, where
some locally moderate showers were bringing down both vsby and
ceilings into IFR and even LIFR categories. However, with
showers moving across the area and the front pushing across late
this evening, some rapid deterioration to widespread low MVFR
and IFR conditions is expected. This will mainly be the work of
lowering ceilings, but some intermittent drops in visibility
can be expected in any areas of heavier rain and accompanying
mist.
Most sites should improve to MVFR between 12z and 18z tomorrow,
and some evening breaks in the ceiling or improvement to low VFR
ceilings is possible. Gusty S'ly winds ahead of the front shift
SW'ly as the front nears, then W-NW'ly behind the front
overnight. Winds should calm down for most of the area by 12z
Sunday, and remain on the lighter side most of the day.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of restrictions
tonight vary from the forecast, especially the drop to
prevailing IFR ceilings. Ceilings may improve slower than
forecast tomorrow.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H M H H H H H H H H H M
HTS CONSISTENCY H H H L H H H H H H H H
BKW CONSISTENCY H H H H H M M H H L L L
EKN CONSISTENCY M H H H M M H H H H M L
PKB CONSISTENCY H H H H H H H M H H H H
CKB CONSISTENCY H H H H H H H H H M M M
AFTER 00Z MONDAY...
Widespread IFR possible Monday night through Tuesday night in
rain and/or snow.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 4 AM EST Sunday for WVZ005-006-013>016-018-
024>030-033-034-039-040-515>526.
OH...None.
KY...Flood Watch until 4 AM EST Sunday for KYZ105.
VA...Flood Watch until 4 AM EST Sunday for VAZ003-004.
&&
SYNOPSIS...FK/RPY/JMC
NEAR TERM...FK/JMC
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...FK/JMCHazardous weather outlook, Feb 8, 4:04 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 404 PM EST Sat Feb 8 2025 KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-033-034-039-040- 515>526-092115- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha- Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 404 PM EST Sat Feb 8 2025 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The parade of low pressure systems tracking right across the area continues next week. Tuesday could bring rain, snow, or a mixture of rain and snow. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032- 092115- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt- Ritchie-Doddridge-Harrison-Taylor- 404 PM EST Sat Feb 8 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central, northern and western West Virginia. .DAY ONE...Tonight. Another soaking rain is expected into tonight. Localized high water spots may arise due to the combination of heavy rainfall and antecedent saturated soils. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The parade of low pressure systems tracking right across the area continues next week. Tuesday could bring rain, snow, or a mixture of rain and snow. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Feb 8, 8:24 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
824 PM EST Sat Feb 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Flood 5 WSW East Lynn Lake 38.12N 82.46W
02/08/2025 Wayne WV Public
Water over Route 152 near intersection with
Drift Creek Road.
&&
JLBSpecial weather statement, Feb 8, 9:09 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
909 PM EST Sat Feb 8 2025
KYZ102-103-105-WVZ005>008-013>015-090245-
Boyd KY-Carter KY-Lawrence KY-Jackson WV-Mason WV-Kanawha WV-
Lincoln WV-Wayne WV-Cabell WV-Putnam WV-
909 PM EST Sat Feb 8 2025
...GUSTY SHOWERS WILL IMPACT SOUTHERN BOYD...NORTHERN LAWRENCE...
SOUTHEASTERN CARTER...SOUTHWESTERN MASON...CABELL...PUTNAM...
NORTHWESTERN KANAWHA...NORTHWESTERN LINCOLN...SOUTHEASTERN JACKSON
AND WAYNE COUNTIES THROUGH 945 PM EST...
At 908 PM EST, Doppler radar was tracking gusty showers along a line
extending from 8 miles west of Buffalo to near Bruin. Movement was
east at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lockwood, Webbville, Ona, Beech Fork State Park, Winfield, Louisa,
Culloden, Barboursville, Huntington, Nitro, Kentuck, Liberty,
Burnaugh, Salt Rock, Pea Ridge, Burlington, Eleanor, Ceredo, East
Lynn, and Genoa.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 112 and 123.
Interstate 64 in West Virginia between mile markers 1 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.
&&
LAT...LON 3841 8254 3844 8233 3852 8230 3861 8213
3866 8154 3857 8149 3807 8242 3812 8290
3817 8292 3818 8299
TIME...MOT...LOC 0208Z 264DEG 47KT 3857 8213 3818 8295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FMKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 9:26 PM EST | Special Weather Statement | RLX | Kanawha | 34 min |
| Feb 9, 2:16 PM EST | Winter Storm Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more | 24 hr |
Nearby
Special Weather Statements in West Virginia, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.